Can IV Vitamin C Cause Diarrhea?

intravenous (IV) vitamin C

Yes, high doses of intravenous (IV) vitamin C can potentially cause diarrhea as a side effect. Vitamin C, also known as ascorbic acid, is a water-soluble vitamin that the body does not store, so any excess amounts are usually excreted in the urine.

When large doses of vitamin C are administered intravenously, especially at doses higher than the body can absorb or utilize, it can exceed the body’s capacity to absorb it. This excess vitamin C can act as an osmotic agent in the intestines, drawing water into the gut and leading to loose stools or diarrhea.

The threshold at which vitamin C may cause diarrhea can vary significantly among individuals. Some people may experience gastrointestinal upset or diarrhea at lower doses, while others may tolerate higher doses without such side effects.

If someone is receiving IV vitamin C therapy and experiences diarrhea or other gastrointestinal symptoms, healthcare providers might adjust the dosage or rate of administration to minimize these side effects.

It’s important to note that vitamin C obtained from dietary sources or standard recommended supplement doses taken orally typically does not cause diarrhea in most people. However, extremely high doses taken orally or through IV infusion should be administered under medical supervision to monitor for potential side effects and ensure safety.

  • Recent Posts

  • Categories

  • Archives

  • Tags